Alert archive / Kansas / Flood Watches in 2008

Flood Watch 3, NWS Dodge City, KS

September 11, 20086 counties in Kansas

NWS Dodge City, KS issued this flood watch at Sep 11, 2008, 3:55 PM CDT for 6 counties in Kansas. It took effect at Sep 12, 2008, 7:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 11, 2008, 3:55 PM CDT (20:55 UTC)
In effect from
Sep 12, 2008, 7:00 AM CDT
Expired
Sep 12, 2008, 3:50 PM CDT
In force
9 hr
Issued by
NWS Dodge City, KS
Flood severity
None

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Kiowa County, KS, Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KDDC 112055
FFADDC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT THU SEP 11 2008

...HEAVY RAINFALL IS EXPECTED TO DEVELOP TONIGHT THROUGH FRIDAY
NIGHT...

COPIOUS AMOUNTS OF TROPICAL MOISTURE WILL CONTINUE TO STREAM UP
FROM AROUND BAJA CALIFORNIA INTO THE CENTRAL PLAINS THROUGH THE
NEXT FEW DAYS. A FRONTAL BOUNDARY OVER FAR WESTERN KANSAS WILL
MOVE SOUTHEAST INTO THE AREA LATER TONIGHT. WEAK DISTURBANCES IN
THE UPPER FLOW WILL BRING PERIODS OF RAIN SHOWERS AND ISOLATED
THUNDERSTORMS TO THE AREA.

KSZ066-080-081-088>090-120500-
/O.NEW.KDDC.FA.A.0003.080912T1200Z-080913T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STAFFORD-KIOWA-PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON...
GREENSBURG...HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER...
PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
355 PM CDT THU SEP 11 2008

...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL KANSAS AND SOUTHWEST 
  KANSAS...INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL 
  KANSAS...BARBER...COMANCHE...KIOWA...PRATT AND STAFFORD. IN 
  SOUTHWEST KANSAS...CLARK.

* FROM FRIDAY MORNING THROUGH SATURDAY MORNING

* SEVERAL ROUNDS OF WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS  WILL
  AFFECT THE AREA TONIGHT THROUGH FRIDAY NIGHT. THE HEAVIER
  RAINFALL IS EXPECTED TO OCCUR MAINLY ON FRIDAY AND FRIDAY NIGHT.
  RAINFALL AMOUNTS UP TO THREE INCHES ARE EXPECTED WITH LOCALLY
  HEAVIER AMOUNTS POSSIBLE.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.  YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

$$

GERARD
3 follow-up statements
000 
WGUS63 KDDC 120256
FFADDC

FLOOD WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
956 PM CDT THU SEP 11 2008

...PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE THROUGH FRIDAY
NIGHT...

COPIOUS AMOUNTS OF TROPICAL MOISTURE WILL CONTINUE TO STREAM UP
FROM BAJA CALIFORNIA INTO THE CENTRAL PLAINS THROUGH SATURDAY. A
FRONTAL BOUNDARY OVER WESTERN KANSAS WILL MOVE VERY SLOWLY SOUTHEAST
TONIGHT. WEAK DISTURBANCES IN THE UPPER FLOW WILL CONTINUE TO BRING
PERIODS OF RAIN AND THUNDERSTORMS.

KSZ066-080-081-088>090-121100-
/O.CON.KDDC.FA.A.0003.080912T1200Z-080913T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STAFFORD-KIOWA-PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON...
GREENSBURG...HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER...
PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
956 PM CDT THU SEP 11 2008

...FLOOD WATCH REMAINS IN EFFECT FROM 7 AM CDT FRIDAY THROUGH
SATURDAY MORNING...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS...
  INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL KANSAS...
  BARBER...COMANCHE...KIOWA...PRATT AND STAFFORD. IN SOUTHWEST 
  KANSAS...CLARK.

* FROM 7 AM CDT FRIDAY THROUGH SATURDAY MORNING

* SEVERAL ROUNDS OF RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE
  THROUGH FRIDAY NIGHT. TWO TO 4 INCHES OF RAIN IS POSSIBLE IN THE
  WATCH AREA.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.  YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

$$
000 
WGUS63 KDDC 121011
FFADDC

FLOOD WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
511 AM CDT FRI SEP 12 2008

...PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE THROUGH FRIDAY
NIGHT...

COPIOUS AMOUNTS OF TROPICAL MOISTURE WILL CONTINUE TO STREAM UP
FROM BAJA CALIFORNIA INTO THE CENTRAL PLAINS THROUGH EARLY SATURDAY.
A FRONTAL BOUNDARY OVER WESTERN KANSAS WILL MOVE VERY SLOWLY
SOUTHEAST TODAY. WEAK DISTURBANCES IN THE UPPER FLOW WILL
CONTINUE TO BRING PERIODS OF RAIN AND THUNDERSTORMS.

KSZ066-080-081-088>090-122100-
/O.CON.KDDC.FA.A.0003.080912T1200Z-080913T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STAFFORD-KIOWA-PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON...
GREENSBURG...HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER...
PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
511 AM CDT FRI SEP 12 2008

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS...
  INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL KANSAS...
  BARBER...COMANCHE...KIOWA...PRATT AND STAFFORD. IN SOUTHWEST 
  KANSAS...CLARK.

* THROUGH SATURDAY MORNING

* SEVERAL ROUNDS OF RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE
  THROUGH FRIDAY NIGHT. TWO TO 4 INCHES OF RAIN IS POSSIBLE IN THE
  WATCH AREA. THIS MAY RESULT IN EXCESSIVE RUNOFF AND FLOODING
  PROBLEMS.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT
FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

$$
18

18
000 
WGUS63 KDDC 122050
FFADDC

FLOOD WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT FRI SEP 12 2008

...HEAVY RAINFALL NO LONGER EXPECTED TONIGHT...

.THE SUBTROPICAL MOISTURE THAT HAS BEEN STREAMING UP OVER THE
CENTRAL PLAINS HAS BEEN SHIFTING FARTHER EAST AS SOMEWHAT DRIER
AIR MOVES OVER THE CENTRAL HIGH PLAINS. THIS WILL REDUCE THE
THREAT FOR ADDITIONAL FLOODING RAINFALL.

KSZ066-080-081-088>090-122200-
/O.CAN.KDDC.FA.A.0003.000000T0000Z-080913T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STAFFORD-KIOWA-PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON...
GREENSBURG...HAVILAND...PRATT...ASHLAND...MINNEOLA...COLDWATER...
PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
350 PM CDT FRI SEP 12 2008

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL KANSAS AND SOUTHWEST
KANSAS HAS BEEN CANCELLED. 

SHOWERS AND A FEW THUNDERSTORMS WILL BE LIKELY THROUGH MIDNIGHT
IN THE AREA FROM MEDICINE LODGE AND KIOWA THROUGH PRATT. ADDITIONAL
RAINFALL AMOUNTS SHOULD NOT HAVE A SIGNIFICANT IMPACT ON FLOODING
ALREADY IN PROGRESS.

$$

GERARD

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flood watch went out at Sep 11, 3:36 PM CDT, 19 minutes earlier.

Area forecast discussion, Sep 11, 3:36 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT THU SEP 11 2008

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE WILL BE THE POTENTIAL FOR HEAVY RAIN.

THE 12Z UPPER AIR ANALYSIS SHOWED A LARGE UPPER TROUGH EXTENDING FROM
THE NORTHERN HIGH PLAINS INTO SOUTHERN CALIFORNIA. A PAIR OF CLOSED
CIRCULATIONS WERE OVER NORTHWESTERN WYOMING AND JUST WEST OF THE
SOUTHERN CALIFORNIA COAST. THROUGH THE NEXT 24-36 HOURS THIS TROUGH
WILL MOVE SLOWLY EAST TOWARD EASTERN COLORADO. AHEAD OF THE UPPER
TROUGH SUBTROPICAL SOUTHWESTERLY FLOW CONTINUES TO PULL COPIOUS
AMOUNTS OF MOISTURE FROM THE REMAINS OF T.S. LOWELL INTO THE
CENTRAL CONUS.

AT THE SURFACE A FRONTAL BOUNDARY HAD MOVED INTO WEST CENTRAL AND SOUTHWEST
KANSAS FROM JUST NORTH OF HAYS TO NEAR ULYSSES AND ELKHART. THE FRONT
SHOULD BECOME NEARLY STATIONARY THIS EVENING UNDER THE SOUTHWESTERLY
FLOW ALOFT. A FAIRLY EXTENSIVE RAIN BAND WAS ALREADY MOVING NORTH
ACROSS OKLAHOMA AND INTO SOUTH CENTRAL KANSAS. WEAK VORT MAXES IN
THE UPPER FLOW LIFTING UP FROM THE SOUTHWEST WILL BRING RAIN TO A
GOOD PART OF SOUTHWEST KANSAS TONIGHT AND ESPECIALLY FRIDAY AND
FRIDAY NIGHT.

PRECIPITABLE WATER VALUES WERE RUNNING 150 PERCENT OF NORMAL OVER
THE SOUTHEAST HALF OF THE CWA TODAY AND THAT WILL CONTINUE THROUGH
THE NEXT FEW PERIODS. THE MODELS SUGGEST THAT THE FRONTAL BOUNDARY
WILL SLIDE FARTHER EAST TOWARD SOUTH CENTRAL KANSAS LATER TONIGHT
AND FRIDAY WHICH SEEMS REASONABLE GIVEN THE VORT MAX MOVING OUT
TONIGHT. THINK THAT THE FORECAST FOR THE HEAVIEST RAIN IN OUR
SOUTHEASTERN CWA STILL LOOKS ON TRACK. THE FORECASTED FRONTAL
POSITION COMBINED WITH THE TROPICAL MOISTURE AND ENHANCED LIFT
FROM THE RIGHT ENTRANCE REGION OF A 250 MB JET WILL HELP BRING
PERIODS OF HEAVY RAIN TO THE AREA. CELL TRAINING OVER THE SAME
AREA WILL BRING A HEIGHTENED THREAT FOR FLOODING. HAVE DECIDED TO
ISSUE A FLOOD WATCH FOR THE SOUTHEAST SIX COUNTIES FOR FRIDAY AND
FRIDAY NIGHT.

THE MODELS SHOW WHAT IS LEFT OF THE NORTHERN ROCKIES CIRCULATION
OPENING UP AND MOVING OUT INTO THE PLAINS ON SATURDAY. THIS
MORNINGS MODEL RUNS ARE A LITTLE SLOWER WITH THIS MOVING OUT WHICH
SHOULD RESULT IN CLOUDINESS AND SCATTERED SHOWERS HANGING AROUND
ESPECIALLY IN OUR EASTERN CWA. COOLED HIGH TEMPERATURES ON
SATURDAY OFF A FEW DEGREES WITH THAT IN MIND.

DAYS 3-7...

TRANSITION TO A DRIER AND WARMER FORECAST IS EXPECTED IN THIS
TIMEFRAME. WITH EXIT OF REMNANTS OF TROPICAL STORM IKE OVER ERN
OK/SW MISSOURI...WILL HAVE MODEL DIFFERENCES TO DEAL WITH IN TERMS OF SKY
COVER AND TEMPERATURES MONDAY THROUGH TUESDAY. WILL MAINTAIN LOW CHC
POPS IN THE SOUTHEAST SECTIONS OF THE CWA EARLY SUNDAY...WITH
DECREASING CHANCES THEREAFTER. MODEL DIFFERENCES MAINLY HEDGE ON THE
GFS MOVING THE STORM SYSTEM EAST INTO THE MID MISSISSIPPI VALLEY
MUCH SLOW THAT DOES THE CANADIAN AND ECMWF MODELS. NOT ONLY
THAT...BUT THE ECMWF BUILDS 500 MB HEIGHTS/1000-500 MB THICKNESSES
IN OVER THE CENTRAL HIGH PLAINS QUICKER AND STRONGER. THIS SHOULD
RESULT IN LESS SKY COVER AND WARMER THAN NORMAL TEMPERATURES IN THE
6-7 DAY TIMEFRAME (TUESDAY AND WEDNESDAY).
SIGNIFICANT TEMPS DIFFERENCES BETWEEN GFS AND OTHER  MODELS...AND
HAVE GONE SLIGHTLY ABOVE GFS MOS NUMBER AS COOLER GFS MODEL AFFECTED
BY THE LINGERING RAIN OR SKY COVER.

AVIATION...

STATIONARY BOUNDARY FROM NEAR KHQG TO NEAR KHLC WILL REMAIN NEARLY
STATIONARY THIS EVENING. PLENTY OF LOW LEVEL MOISTURE ALONG BOUNDARY
WILL CONTINUE TO CONTRIBUTE TO MVFR/IFR CEILINGS ACROSS THE AREA.
DIURNAL HEATING WILL ALLOW CEILINGS TO RISE ABOVE MVFR CATEGORIES
DURING THE AFTERNOON...HOWEVER NOCTURNAL COOLING SHOULD ONCE AGAIN
ALLOW LOW STRATUS TO REDEVELOP DURING THE LATE EVENING HOURS.
PERIODS OF RAIN AND THUNDERSTORMS ARE ALSO EXPECTED DURING THE TAF
PERIOD...ESPECIALLY EARLY FRIDAY MORNING THROUGH LATE FRIDAY
MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  74  61  79 /  60  60  60  20
GCK  63  72  59  80 /  40  40  30  10
EHA  60  71  60  79 /  40  40  20  10
LBL  64  72  61  80 /  50  50  40  20
HYS  63  73  58  81 /  50  50  50  20
P28  69  76  66  74 /  70  70  70  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM FRIDAY MORNING THROUGH SATURDAY MORNING FOR
KSZ066-080-081-088>090.

&&

FN02/33
Hazardous weather outlook, Sep 11, 4:46 AM CDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
446 AM CDT THU SEP 11 2008

KSZ030-031-043>046-061>066-074>081-084>090-121000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
446 AM CDT THU SEP 11 2008 /346 AM MDT THU SEP 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH INTO WESTERN KANSAS BY EARLY THIS AFTERNOON.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD
OF THE FRONT AS IT SLOWLY MOVES ACROSS THE AREA THROUGH THIS
EVENING. EXPECT THE PRIMARY THREAT TO BE PERIODS OF MODERATE TO
HEAVY RAINFALL...MAINLY EAST OF A LINE EXTENDING FROM AROUND
WAKEENEY TO GARDEN CITY TO ELKHART. THIS MAY RESULT IN THE
PONDING OF WATER ON ROADS AND LOCALIZED FLOODING OF STREAMS AND
OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN EACH DAY THROUGH
THE EARLY PART OF THE WEEKEND. AGAIN...THE PRIMARY CONCERN WILL BE
PERIODS OF MODERATE TO HEAVY RAINFALL...ESPECIALLY IN MORE EASTERN
PORTIONS OF THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

Nearby

Flood Watches in Kansas, 2008Every flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.